Vermont, 2015

Winter Storm and Winter Weather in Vermont, December 29, 2015

December 29, 2015 · NWS BTV · 16 events in 16 counties and zones

The remnants of a powerful winter storm that brought blizzard conditions to New Mexico and Texas, tornadoes in Texas and record flooding rains to portions of the Mississippi River Valley moved into the Great Lakes on December 29th bringing the first winter storm of the 2015-16 season to northern New York. Snow overspread Vermont around Midnight on December 29th and ended by mid to late…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The remnants of a powerful winter storm that brought blizzard conditions to New Mexico and Texas, tornadoes in Texas and record flooding rains to portions of the Mississippi River Valley moved into the Great Lakes on December 29th bringing the first winter storm of the 2015-16 season to northern New York.

Snow overspread Vermont around Midnight on December 29th and ended by mid to late afternoon, changing to sleet and freezing rain before ending. Snowfall amounts across the area was 3 to 7 inches with limited icing. Routine impacts of vehicle accidents across the region occurred with the exception of a tractor-trailer, SUV crash along Route 4 near Killington, VT during the afternoon of December 29th that resulted in 3 indirect fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 28, 10:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 28, 10:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1022 PM EST MON DEC 28 2015

.SYNOPSIS...
FIRST WIDESPREAD WINTER STORM OF THE SEASON WILL AFFECT THE NORTH
COUNTRY LATE TONIGHT AND INTO TUESDAY. CLOUDS WILL BE ON THE
INCREASE TONIGHT WITH SNOW DEVELOPING AFTER MIDNIGHT. THE SNOW
WILL BE HEAVY AT TIMES ON TUESDAY MORNING BEFORE CHANGING TO A MIX
OF SLEET AND FREEZING RAIN BY MIDDAY. TOTAL SNOW ACCUMULATIONS OF
3 TO 8 INCHES CAN BE ANTICIPATED. AREAS OF LIGHT DRIZZLE AND
FREEZING DRIZZLE WITH PATCHY FOG IS EXPECTED ON TUESDAY NIGHT INTO
WEDNESDAY.

&&

.NEAR TERM /UNTIL 11 AM TUESDAY MORNING/...
AS OF 1022 PM EST MONDAY...I'VE UPPED THE START TIME OF SNOW BY A
COUPLE HOURS FOR OUR SOUTHWESTERN ZONES, WHILE SLIGHTLY DELAYING
ONSET OF SNOW IN NORTHEAST VT. I'VE ALSO INTRODUCED SNOW/SLEET MIX
SLIGHTLY SOONER INTO SOUTHERN VT.

PRECIPITATION SHIELD CONTINUES TO GRADUALLY APPROACH FROM THE
SOUTHWEST ASSOCIATED WITH 850-700 MB FRONTOGENESIS. WHILE SOME
WEAK RADAR RETURNS ARE MAKING ITS WAY INTO SOUTHERN ST. LAWRENCE,
ESSEX AND RUTLAND COUNTIES ANY FLAKES ARE EVAPORATING INTO DRY
SFC-850 MB LAYER AS SAMPLED BY 00Z ALB/GYX RAOBS. SO STILL A FEW
MORE HOURS TO GO ACROSS NORTHEAST VT BEFORE SNOW STARTS TO FALL.
RECENT OBS WHERE IT IS SNOWING SHOW 3/4SM -SN AND DOWN TO 1/2SM
SN AT RME, WHERE COMPOSITE REFLECTIVITY SHOWS SOME 20-25 DBZ
ECHOES. THAT BAND OF AT LEAST MODERATE SNOW WILL PIVOT NORTHEAST
INTO SOUTHERN ST. LAWRENCE INTO THE ADIRONDACKS AND CONTINUE LATER
INTO VERMONT WITH TRAVEL BECOMING INCREASINGLY MORE DIFFICULT. ON
P-TYPE CHANGEOVER, I DO NOTE THAT ALB SOUNDING ALREADY SHOWS A
WARM LAYER AT 746 MB. WHILE SOME WET-BULBING WILL COOL THAT WARM
NOSE DOWN SUPPORTING SNOW AT ONSET FOR SOUTHERN VT, CONTINUED
WARM ADVECTION SHOULD ALLOW FOR AN EARLIER CHANGEOVER TO
SNOW/SLEET. FCST SNOW AND ICE AMOUNTS REMAIN ON TRACK AT THIS
POINT.

AGAIN...THE OVERALL MESSAGE IS THAT THE TUESDAY MORNING COMMUTE
WILL BE SIGNIFICANTLY IMPACTED AS MODERATE/HEAVY SNOW WILL BE
ONGOING.

PREVIOUS NEAR-TERM DISCUSSION ISSUED AT 316 PM MONDAY FOLLOWS...

FORECAST REMAINS ON TRACK WITH ONLY RELATIVELY MINOR ADJUSTMENTS
FOR THE UPCOMING WINTER STORM TONIGHT THROUGH TUESDAY.

FOCUS WILL STILL BE A PERIOD OF MODERATE TO HEAVY SNOW DEVELOPING
AFTER MIDNIGHT TONIGHT AND CONTINUING INTO EARLY TUESDAY
MORNING...BEFORE CHANGING OVER TO SLEET AND EVENTUALLY LIGHT
FREEZING RAIN/DRIZZLE. THIS WILL RESULT IN A HAZARDOUS TUESDAY
MORNING COMMUTE.

PRIMARY LOW PRESSURE CENTER CURRENTLY LOCATED NEAR ST. LOUIS WILL
TRACK NORTHEASTWARD AND THROUGH THE GREAT LAKES REGION TONIGHT INTO
TUESDAY WITH A SECONDARY LOW SLOWLY DEVELOPING OFFSHORE OF LONG
ISLAND AND TRACKING TO CAPE COD BEFORE GOING OUT TO SEA.

PRECIPITATION WILL OVERSPREAD THE REGION AFTER MIDNIGHT TONIGHT AS A
VERY IMPRESSIVE PUSH OF WARM AIR ADVECTION/ISENTROPIC LIFT MOVES
ACROSS THE REGION ON THE LEADING EDGE OF A 50-60 KNOT LOW LEVEL JET.
THIS WILL LEAD TO A MODERATE TO HEAVY PERIOD OF SNOW...IN THE 8Z-14Z
(3 AM - 9 AM) TIME PERIOD FROM SOUTHWEST TO NORTHEAST.
LOW LEVEL FLOW WILL BE SOUTHEAST THROUGH THE INITIAL PERIOD...SO
SOME ADDITIONAL UPSLOPE ENHANCEMENT ALSO LIKELY ON THE EASTERN
SLOPES OF THE GREEN MOUNTAINS. WITH VERY STRONG JET...NOSE OF WARM
AIR ALOFT (700-850 MB) WILL QUICKLY MOVE OVER THE REGION FOLLOWING
BURST OF HEAVY SNOW...SO LOOKING AT A CHANGEOVER TO SLEET BETWEEN
10Z-13Z (5 AM - 8 AM) ACROSS MOST OF NORTHERN NEW YORK...AND 12Z-15Z
(7 AM - 10 AM) ACROSS VERMONT. COLUMN CONTINUES TO WARM TUESDAY
AFTERNOON AND MOISTURE ALOFT BEGINS TO DRY OUT AFTER 18Z (1
PM)...LEADING TO AREAS OF LIGHT SLEET/FREEZING RAIN/DRIZZLE FOR
LATER TUESDAY AFTERNOON AND INTO TUESDAY EVENING.

TOTAL LIQUID EQUIVALENT WILL RANGE FROM 0.5 - 1.0"...HEAVIEST IN THE
SOUTHEAST UPSLOPE REGIONS...AND LEAST IN THE DOWNSLOPING REGIONS
IN THE CHAMPLAIN VALLEY AND WESTERN SLOPES. THE MAJORITY OF THIS
WILL FALL IN THE EARLY MORNING HOURS WITH STRONG PUSH OF WARM AIR
ADVECTION. HAVE ALSO NOTED SOME HINTS OF MINOR ELEVATED
INSTABILITY IN FORECAST SOUNDINGS. RATIOS DURING SNOW BAND NOT
EXPECTED TO DEVIATE MUCH FROM THE 10-13:1 RANGE GIVEN SMALL
DENDRITIC GROWTH ZONE...PLENTY OF WIND...AND LARGE ISOTHERMAL
LAYER.

THIS WORKS OUT TO ABOUT 3-7 INCHES OF SNOW AND SLEET FOR MOST OF THE
AREA...WHERE WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH 7 PM TUESDAY. HOWEVER WITH THE NORTHEAST KINGDOM
HANGING ONTO SNOW THE LONGEST...WILL LIKELY SEE AN AREA OF SLIGHTLY
HIGHER AMOUNTS WITH 4-8 INCHES LIKELY...ESPECIALLY IN THE HIGHER
ELEVATIONS. THUS WILL UPGRADE TO A WARNING FOR THESE COUNTIES. WILL
ALSO UPGRADE PORTIONS OF THE NORTHERN SAINT LAWRENCE VALLEY ALONG
THE INTERNATIONAL BORDER TO A WARNING FOR 4-8" INCHES AS INITIAL
SURGE OF WARMING ALOFT MAY SKIRT OFF TO THE SOUTH AND EAST. ONCE
PRECIPITATION GOES OVER TO LIGHT FREEZING RAIN/DRIZZLE...WILL SEE A
GLAZE OF ICE UP TO ABOUT A TENTH OF AN INCH...ESPECIALLY ACROSS THE
SOUTHERN ADIRONDACKS AND SOUTHERN VERMONT WHERE A FEW LOCALIZED
AREAS MAY SEE UP TO A QUARTER OF AN INCH.

OTHER THING TO NOTE IS STRONG LOW LEVEL SOUTHEAST JET THAT WILL
LIKELY DELIVER WIND GUSTS FROM 30-40 MPH IN THE DOWNSLOPE REGIONS
OF THE GREEN MOUNTAINS LATE TONIGHT AND INTO TUESDAY. ELSEWHERE
WINDS BE INCREASING AS WELL...BUT GUSTS FROM 15-25 MPH.

LOWS TONIGHT WILL OCCUR EARLY...FROM ABOUT 7F TO 17F...BEFORE RISING
THROUGH THE TEENS TO LOW 20S BY MORNING. TEMPERATURES ON TUESDAY
CONTINUE RISING ON TUESDAY...WITH HIGHS FROM 25-35F BY THE END OF
THE DAY.

&&

.SHORT TERM /11 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 257 PM EST MONDAY...WINTER WEATHER EVENT WINDING DOWN THE
BEGINNING OF THIS PERIOD, WITH OCCLUDED SURFACE LOW NORTH OF THE
ST. LAWRENCE VALLEY AND NEW SURFACE LOW SPINNING UP OFF THE
SOUTHERN NEW ENGLAND COAST. AS LOW PULLS AWAY HEIGHTS RISE AND
RIDGE BUILDS, PUSHING 500 MB WESTERLIES FURTHER NORTH OUT OF THE
REGION. PLENTY OF MOISTURE LEFT BEHIND HOWEVER, ALTHOUGH BUFKIT
SOUNDINGS SHOWING HIGHEST RH OUTSIDE OF SNOW GROWTH AREA
SUGGESTING DRIZZLE. POCKETS OF COLDER SURFACE TEMPS TUESDAY NIGHT
INTO WEDNESDAY COULD PRODUCE FREEZING DRIZZLE, WITH BEST CHANCES
IN NORTHERN SECTIONS OF NY AND VT. TEMPERATURES REMAIN ABOVE
NORMAL BUT SEASONABLE, WITH LOWS IN THE UPPER 20S/LOW 30S AND
HIGHS IN THE 30S TO NEAR 40.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 257 PM EST MONDAY...PATTERN CHANGE IN THE EXTENDED PORTION
OF THE FORECAST TRANSITIONS FROM PERSISTENT RIDGE OVER THE EASTERN
US TO COOLER MORE ACTIVE TROUGH IN THE EAST WITH BLOCKING RIDGE IN
THE WEST. TEMPERATURES TREND COOLER HOWEVER NOT MUCH IN THE WAY OF
ORGANIZED PRECIPITATION. WEAK SHEARED 500MB VORT CENTERS MOVE NEAR
THE FORECAST AREA, LOW LEVEL WESTERLY FLOW AND HIGH RH WILL RESULT
IN SCATTERED SNOW SHOWERS AIDED BY UPSLOPE PROCESSES. LOW TO MID
CHANCE RANGE POPS PRETTY MUCH EVERY DAY DURING THE EXTENDED.
TEMPERATURES TREND DOWNWARD AND FORECAST FOR BELOW NORMAL OVER THE
WEEKEND WITH HIGHS IN THE 20S AND LOWS IN THE SINGLE DIGITS TO LOW
TEENS. WE'VE PUT IT OFF LONG ENOUGH, AND NOW WINTER IS HERE.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
     HIGH CONFIDENCE OF ENHANCED TURBULENCE AND ICING THREAT
DEVELOPING OVERNIGHT INTO TUESDAY...

THROUGH 00Z WEDNESDAY...VFR THROUGH 04Z WITH THICKENING MID TO
HIGH OVC ABOVE 100 AGL. AFTER 04Z CONDS QUICKLY LOWER TO IFR IN
SNOW, MODERATE TO LOCALLY HEAVY THROUGH 12Z. SNOW WILL TRANSITION
TO SLEET OR A MIX OF SNOW/SLEET AFTER 12Z AND THEN MIX WITH -FZRA
AT TIMES AFTER 15-18Z AS WARM LAYER ALOFT MOVES OVERHEAD. SOME
OCCASIONAL IMPROVEMENT TO SCATTERED MVFR AFTER 21Z AS INTENSITY OF
PCPN ABATES. WINDS INCREASING AND TRENDING GUSTY EAST TO
SOUTHEASTERLY TO 30 KTS THROUGH THE PERIOD.

OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...

00Z WED - 12Z WED: MVFR TO IFR IN MIXED PCPN.
12Z WED - 00Z THU: LINGERING LOW CLOUDS WILL LEAD TO A MIX OF
FLIGHT CATEGORIES.
00Z THU - 00Z SUN: VFR WITH VARIABLE CONDITIONS IN SCATTERED SNOW
SHOWERS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR VTZ001-002-
     005-008>012-016>019.
     WINTER STORM WARNING UNTIL 7 PM EST TUESDAY FOR VTZ003-004-006-
     007.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR NYZ028>031-
     034-035-087.
     WINTER STORM WARNING UNTIL 7 PM EST TUESDAY FOR NYZ026-027.

&&

SYNOPSIS...MUCCILLI
NEAR TERM...LOCONTO/MUCCILLI
SHORT TERM...HANSON
LONG TERM...HANSON
AVIATION...JMG/MUCCILLI
Hazardous weather outlook, Dec 28, 3:37 PM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EST MON DEC 28 2015

NYZ028>031-034-035-087-VTZ001-002-005-008>012-016>019-292045-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
337 PM EST MON DEC 28 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-292045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-
337 PM EST MON DEC 28 2015

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ003-004-006-007-292045-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
337 PM EST MON DEC 28 2015

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT AND
NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Rutland

When
December 29, 12:00 AM EST to 5:00 PM EST
Where
Eastern Rutland forecast zone
Deaths
0 direct, 3 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Widespread 3 to 5 inches of snow fell across Rutland county as well as a prolonged period of sleet mixed with some freezing rain. Roads were slick from the first winter storm of the 2015-16 season. A tractor-trailer and SUV collided along Route 4 near Killington that resulted in 3 indirect fatalities and 3 injuries.

Winter Weather, Eastern Addison

When
December 29, 12:00 AM EST to 6:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Addison county along with some light freezing rain at times.

Winter Weather, Western Addison

When
December 29, 12:00 AM EST to 6:00 PM EST
Where
Western Addison forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Addison county along with some light freezing rain at times.

Winter Weather, Eastern Chittenden

When
December 29, 12:00 AM EST to 7:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Chittenden county along with some light freezing rain at times.

Winter Weather, Western Chittenden

When
December 29, 12:00 AM EST to 7:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Chittenden county along with some light freezing rain at times.

Winter Weather, Eastern Franklin

When
December 29, 12:00 AM EST to 7:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Franklin county along with some light freezing rain at times.

Winter Weather, Western Franklin

When
December 29, 12:00 AM EST to 7:00 PM EST
Where
Western Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Franklin county along with some light freezing rain at times.

Winter Weather, Grand Isle

When
December 29, 12:00 AM EST to 6:00 PM EST
Where
Grand Isle forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 2 to 5 inches across Grand Isle county along with some light freezing rain at times.

Winter Weather, Windsor

When
December 29, 12:00 AM EST to 5:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

A combination of snow and sleet accumulated 3 to 5 inches across Windsor county along with some light freezing rain at times.

Winter Weather, Western Rutland

When
December 29, 12:00 AM EST to 5:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Rutland county along with some light freezing rain at times.

Winter Weather, Lamoille

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 6 inches across Lamoille county along with some light freezing rain at times.

Winter Weather, Orange

When
December 29, 1:00 AM EST to 6:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 6 inches across Orange county along with some light freezing rain at times.

Winter Weather, Washington

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 4 to 6 inches across Washington county along with some light freezing rain at times.

Winter Storm, Orleans

When
December 29, 1:00 AM EST to 8:00 PM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals across Orleans county was 4 to 7 inches along with sleet and some freezing rain.

Winter Weather, Caledonia

When
December 29, 2:00 AM EST to 8:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 3 to 5 inches across Caledonia county along with some light freezing rain at times.

Winter Weather, Essex

When
December 29, 2:00 AM EST to 8:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A combination of snow and sleet accumulated 2 to 5 inches across Essex county along with some light freezing rain at times.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Eastern Rutland2015-12-2950FemaleVehicle/Towed TrailerIndirect
Winter Weather, Eastern Rutland2015-12-2951MaleVehicle/Towed TrailerIndirect
Winter Weather, Eastern Rutland2015-12-2951MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606034, 606039, 606040, 606042, 606043, 606044, 606045, 606048, 606053, 606054, 606049, 606050, 606052, 606261, 606038, 606046.